Antiretroviral Neurotoxicity May Cause Cognitive Problems
January 27, 2015
Before the advent of antiretroviral therapy, up to 15% of those with an AIDS-defining illness had HIV-associated dementia. Current antiretroviral medications have relegated HIV-associated dementia to a very rare disease. However, recent studies have shown that as many as 50% of those on combination antiretroviral therapy (cART) suffer from mild to moderate cognitive dysfunction. This percentage is likely to rise as the HIV-positive population ages.
Antiretroviral medications themselves may be partly to blame for such neurocognitive problems, suggests a recent review of previous studies. Even so, the authors of this review do not recommend that treatment be stopped, asserting that "there can be little doubt that in general cART is beneficial in preventing the more severe forms of HIV-associated neurological disease."
The study authors explained the mechanisms by which antiretrovirals might cause neurotoxicity. First, the metabolic side effects of some HIV medications, combined with the cognitive problems frequently observed in older people, may cause neurological problems. Second, some antiretroviral drugs may cause direct mitochondrial toxicity, either through the peripheral nerve damage associated with nucleoside reverse transcriptase inhibitors (NRTIs) or because NRTIs may amplify age-related mutations in the mitochondrial DNA.
The evidence for such direct toxicity reviewed by the study authors includes:
- Laboratory rat cell cultures show moderate neuronal toxicity at concentrations consistent with the standard dosage of some antiretrovirals.
- Rat cell cultures also show direct neurotoxic effects from efavirenz (Sustiva, Stocrin) and its 8-hydroxy metabolite.
- Animal models show neurological damage associated with certain non-nucleoside reverse transcriptase inhibitors (NNRTIs). However, that effect may be ameliorated by pre-treatment with monomethyl fumarate.
- Neurologic markers of Alzheimer's disease, such as amyloid plaques and neurofibrillary tangles, are also seen in HIV-positive patients, especially those on stable combination antiretroviral therapy.
"There is compelling evidence that antiretroviral drugs are potentially toxic to neuronal cells," which may be "setting up the conditions for chronic inflammation common to many neurodegenerative diseases, including HIV-associated cognitive dysfunction," the study authors summarize.
HIV-associated dementia increased by over 50% after patients started a combination treatment regimen that was very effective in penetrating the central nervous system (CNS) compared to those on a therapy that did not penetrate the CNS as much, according to a prospective study of 56,000 treatment-naive patients conducted in Europe and the U.S. CNS penetration was measured by CPE [CNS penetration effectiveness] scores. Treatment regimens with a high CPE score better suppress HIV replication in the cerebrospinal fluid, but may have negative effects on cognition.
However, the study authors point out that it is difficult to tease out the effects of the medication because HIV replication itself causes neuronal dysfunction even before antiretroviral therapy is started. The researchers call for longer-term follow-up in studies (beyond the 48 weeks commonly associated with clinical studies) to assess the long-term cognitive effects of antiretrovirals.
Barbara Jungwirth is a freelance writer and translator based in New York.
Follow Barbara on Twitter: @reliabletran.Copyright © 2015 Remedy Health Media, LLC. All rights reserved.